Sudden cardiac death in anabolic androgenic steroids abuse: case report and literature review.Forensic Sci Res 2019; 4(3):267-273FS
Anabolic androgenic steroids (AAS) have several adverse effects on the cardiovascular system that may lead to a sudden cardiac death (SCD). We herein report a case involving a 24-year-old male, AAS abuser with intramuscular delivery in the 6 months before, who suffered a cardiorespiratory arrest at home's bathtub when returning from New Year's party. A forensic autopsy was performed according to the guidelines of the Association for European Cardiovascular Pathology (AECVP). The body showed hypertrophy of skeletal musculature, with low amount of subcutaneous fat and no signs of injury (body mass index, BMI: 26.8 kg/m2). On internal examination, there were multiorgan congestion, acute pulmonary edema, and cardiomegaly (420 g) with severe coronary atherosclerosis and superimposed acute occlusive thrombosis at the left main trunk and left anterior descendant. Areas of scarring were located at the intersection between the posterior wall and the posterior third of the septum (postero-septal). At histology, acute myocardial infarction at the anterior third of the septum and the anterior wall, and subacute myocardial infarction at apical septum and apical posterior wall were detected. Other findings were small intramyocardial vessel disease and myocytes hypertrophy. Chemicotoxicological analysis in blood showed ethanol ((0.90 ± 0.05) g/L), stanazolol (11.31 µg/L), nandrolone (2.05 µg/L) and testosterone (<1.00 µg/L). When confronted with a sudden death in a young athlete we must pay attention to the physical phenotype that may suggest AAS abuse and perform a detailed examination of the heart. Chemicotoxicological analysis is a key to establish the relationship between SCD and AAS abuse.